Alabama, 2012

Damaging Winds in Alabama, June 11, 2012

June 11, 2012 · NWS MOB · 2 events in 1 county or zone

Thunderstorms produced high winds which caused damage across southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced high winds which caused damage across southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 11, 7:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 11, 7:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
846 PM CDT MON JUN 11 2012

.UPDATE...IMPRESSIVE MCS CONTINUING TO PUSH SOUTHWARD INTO SOUTH
CENTRAL AL AND SOUTHEAST MS THIS EVENING. GREATEST INSTABILITY
REMAINS ACROSS SOUTH CENTRAL MS AT THIS TIME AND SYSTEM WILL CONTINUE
TO FEED OFF THE VERY MOIST AIRMASS. THIS LINE OF STORMS HAS HAD A
HISTORY OF PRODUCING DAMAGING WINDS AND THE PRIMARY THREAT REMAINS
SUCH. FORECAST PRODUCTS HAVE BEEN UPDATED ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 659 PM CDT MON JUN 11 2012/

AVIATION...[00Z ISSUANCE]...MVFR TO IFR CONDITIONS LATER THIS
EVENING AND OVERNIGHT...THEN MVFR TO VFR CONDITIONS FROM MID MORNING
TUE THROUGH 00Z WED. LARGE COMPLEX OF THUNDERSTORMS OVER NORTHERN
SECTIONS OF MS AND AL MOVING SOUTHWARDS TOWARDS THE CENTRAL GULF
COAST WILL LIKELY WEAKEN OVERNIGHT AS DAYTIME HEATING BEGINS TO
ERODE AFTER SUNSET. CEILINGS RANGING FROM 700 TO 1.5K FT LATER THIS
EVENING THROUGH MID MORNING TUE...THEN HOLDING AROUND 2.5K FT
THROUGH 00Z WED. WINDS WILL BE SOUTHWEST AT 10 TO 15 KNOTS WITH
HIGHER GUSTS THROUGH MID TO LATE EVENING...DIMINISHING TO 5 TO 10
KNOTS OVERNIGHT THROUGH MID MORNING TUE...THEN INCREASING TO 10 TO
15 KNOTS WITH POSSIBLE HIGHER GUSTS THROUGH 00Z WED. WINDS WILL BE
GREATER IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THE FORECAST PD. 32/EE

PREVIOUS DISCUSSION...

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING BEFORE DECREASING
TONIGHT. A FEATURE TO WATCH WILL BE THE MCS MOVING SOUTHEAST ACROSS
NORTHERN ARKANSAS. SOME MESOSCALE MODELS INDICATE THE REMNANTS OF
THIS FEATURE MAKING IT DOWN HERE TONIGHT. WHILE IT WILL BE WEAKER IF
IT MAKES IT THIS FAR SOUTH...CANNOT COMPLETELY RULE OUT THE
POSSIBILITY AND WILL LEAVE SCATTERED POPS IN OVERNIGHT. A
NORTHWESTERLY UPPER FLOW DEVELOPS TUESDAY INTO WEDNESDAY AS AN UPPER
RIDGE BUILDS ACROSS THE WESTERN GULF. MEANWHILE A SERIES OF UPPER
TROUGH WILL PROGRESS EASTWARD ACROSS THE NORTHERN STATES. ONE OF
THESE TROUGHS WILL SEND A WEAK COLD FRONT SOUTHWARD INTO CENTRAL
MISSISSIPPI AND ALABAMA ON TUESDAY BECOMING STATIONARY NEAR THE
COAST ON WEDNESDAY. DEEP LAYER MOISTURE WILL REMAIN INTACT WITH PW
VALUES OF 1.8 TO 2 INCHES. THIS MOISTURE COMBINED WITH ENHANCED LIFT
FROM WEAK SHORTWAVES IN THE NORTHWEST FLOW WILL MAINTAIN AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY INTO WEDNESDAY AS THE
FRONT MOVES INTO THE AREA AND STALLS NEAR THE COAST. THE GREATEST
COVERAGE OF CONVECTION IS EXPECTED DURING THE AFTERNOON HOURS.
TEMPERATURES WILL CONTINUE TO TREND UPWARD WITH HIGHS IN THE UPPER
80S AND LOWER 90S WITH LOWS IN THE LOWER 70S. /13

LONG TERM (THURSDAY THROUGH MONDAY)...MEDIUM RANGE SOLUTIONS REMAIN
IN GENERAL AGREEMENT WITH PINCHING OFF A WEAK UPPER LEVEL LOW OVER
THE VICINITY OF THE GULF COAST THURSDAY AND FRIDAY. THE PRESENCE OF
THIS FEATURE WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS INTACT
ACROSS THE REGION THROUGH THE END OF THE WEEK. A DRIER NORTHERLY TO
NORTHEASTERLY FLOW ALOFT MAY ARRIVE BY NEXT WEEKEND ON THE EAST SIDE
OF A BUILDING UPPER LEVEL RIDGE OF HIGH PRESSURE THAT SHOULD EXTEND
FROM THE MIDWEST TO THE GREAT LAKES REGION. SHOWERS AND
THUNDERSTORMS SHOULD BECOME MORE ISOLATED IN COVERAGE AND MAINLY
BECOME FOCUSED NEAR THE SEABREEZE AND THE MARINE AREAS SATURDAY AND
SUNDAY. AN EASTERLY SURFACE FLOW IS OTHERWISE EXPECTED TO PREVAIL
FRIDAY THROUGH SUNDAY AS SURFACE HIGH PRESSURE RIDGING STRENGTHENS
ALONG THE EAST COAST. THIS PATTERN SHOULD KEEP TEMPERATURES NEAR OR
PERHAPS EVEN SLIGHTLY BELOW SEASONAL AVERAGES LATE IN THE EXTENDED
PERIOD. /21

AVIATION [11.18Z KMOB/KBFM/KPNS TAF ISSUANCE]...VFR CONDITIONS OVER
THE NEXT 24 HOURS...WITH THE EXCEPTION OF BRIEF TO OCCASIONAL MVFR
CEILINGS DOWN TO 2500 FEET THIS AFTERNOON. SOUTH TO SOUTHWEST WINDS
AT 12 TO 15 KNOTS WITH HIGHER GUSTS THROUGH 12.04Z...BECOMING
VARIABLE 5 KNOTS OR LESS THROUGH 12.15Z FRI. /22

MARINE...A MODERATE WEST TO SOUTHWEST FLOW WILL PERSIST THROUGH MID
WEEK BETWEEN A RIDGE OF HIGH PRESSURE OVER THE GULF OF MEXICO AND A
COLD FRONT APPROACHING FROM THE NORTHWEST. THE FRONT WILL STALL
ALONG THE COAST AND DISSIPATE THURSDAY INTO FRIDAY AS A STRONG
SURFACE RIDGE BUILDS ACROSS THE SOUTHEAST STATES...BRINGING A
MODERATE TO STRONG EASTERLY WIND TO THE AREA OVER THE WEEKEND. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  89  73  90 /  40  50  30  30
PENSACOLA   76  89  75  89 /  40  50  30  30
DESTIN      77  87  77  87 /  40  50  30  30
EVERGREEN   72  90  71  92 /  50  60  30  30
WAYNESBORO  72  90  71  91 /  70  60  30  30
CAMDEN      72  90  71  92 /  60  60  30  30
CRESTVIEW   72  91  71  92 /  50  60  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 11, 8:29 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
929 PM CDT MON JUN 11 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-130230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
929 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 376 IS IN EFFECT THROUGH 2 AM ACROSS
PORTIONS OF SOUTHEAST MS AND SOUTH CENTRAL AL.

THUNDERSTORMS ASSOCIATED WITH A LINE OF CONVECTION WILL CONTINUE TO
PUSH SOUTHWARD ACROSS THE AREA TONIGHT. THESE STORMS HAVE THE
POTENTIAL TO PRODUCE DANGEROUS DAMAGING STRAIGHT LINE WINDS AS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ALTHOUGH HAZARDOUS WEATHER IS NOT ANTICIPATED...SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR TUESDAY THROUGH SATURDAY AND BECOME
ISOLATED BY SUNDAY. ALTHOUGH LIMITED INSTABILITY WILL ACT TO LIMIT
THE STRENGTH OF MOST THUNDERSTORMS...A FEW MAY BRING STRONG GUSTY
WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BE NECESSARY
THIS EVENING.

GMZ630-650-655-670-675-130230-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
929 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MODERATE EASTERLY WIND WILL BEGIN FRIDAY...BRINGING AN INCREASED
RISK TO SMALL CRAFT OVER AREA COASTAL WATERS.

In the hours before

Special weather statement, Jun 11, 3:33 PM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
433 PM CDT MON JUN 11 2012

ALZ056-059-060-112230-
CONECUH AL-COVINGTON AL-ESCAMBIA AL-
433 PM CDT MON JUN 11 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CONECUH...
COVINGTON AND EASTERN ESCAMBIA COUNTIES IN SOUTHWEST ALABAMA...
THROUGH 530 PM CDT...

AT 427 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 7 MILES EAST OF EVERGREEN TO 5 MILES SOUTH OF
EAST BREWTON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HORN HILL...          SHREVE...             SANFORD...
  RIVER FALLS...        RED LEVEL...          LIBERTYVILLE...
  HEATH...              GANTT...              FALCO...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD TOPPLE TREES IN WET SOIL...BLOW OFF TREE
LIMBS...AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER
UNTIL THESE STORMS HAVE PASSED. THESE STORMS MAY CONTINUE TO
INTENSIFY AND A WARNING MAY SOON BE NEEDED. PLEASE CONTINUE TO
MONITOR LOCAL RADIO OR TV FOR FURTHER NATIONAL WEATHER SERVICE
UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Jun 11, 8:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
925 PM CDT MON JUN 11 2012

ALZ054-120330-
WILCOX AL-
925 PM CDT MON JUN 11 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WILCOX
COUNTY IN SOUTHWEST ALABAMA...THROUGH 1030 PM CDT...

AT 923 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 4 MILES WEST OF SELMONT-WEST SELMONT TO 11 MILES
SOUTH OF LINDEN...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOYKIN...             YELLOW BLUFF...       PINE HILL...
  CATHERINE...          CAMDEN...             ALBERTA...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

&&

The radar

The Mobile radar (KMOB), 118 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
June 11, 9:00 PM CST to 9:02 PM CST
Where
Clarke County, 5 mi ESE of Coffeeville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.722, -88.021

Winds estimated at 60 mph blew down trees near the intersection of Hwy 84 and County Road 3.

Thunderstorm Wind, Clarke

When
June 11, 9:05 PM CST to 9:07 PM CST
Where
Clarke County, Thomasville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.920, -87.730

Wind gust estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399568, 399566.